How long until back to normal?

Hi I have been on 20mg Simvastatin for 6 months and come off them having experienced the widely reported muscle and joint pains.

Have stopped for 2 months and whilst better zI still have same issues albeit to a lesser extent. What are others experience in terms of how long it takes the pains to go away after stopping?

Is there any supplement that may help restoring my body to normal ?


19 Replies

  • Hi,

    I am afraid you need to offer more information, you blood results and why? you were advised to take 20mg statin! How is your general health? BP, age, BMI and Blood sugar?

    If it is high cholesterol, this can be reduced by life style change, regular exercise and food intake control!

    Slow process. Good luck.

  • Hi

    Moderately high BP 135/80 slightly overweight exercise daily Cholesterol was 5.0 before being put on statins. Very conscious of eating healthily.

    My question is having stopped statins with Doc's knowledge how long aches and pains caused by statins can go on for and has long term damage been caused !

    Anyone ?


  • Hi Dovaston, I can only share from my own experience. The aches and pains improved gradually over a period of six months. I also experienced backward steps during that time, so, although I thought I was making progress, I would have spells of several days when the pains came back with a vengeance. At the time I too was worried about permanent damage. I now feel fine and can walk several miles comfortably, whereas 50 yards was extremely painful whilst on statins. I still have some shoulder pain following heavy housework, but it is different, as it improves within a day and is more likely to be wear and tear related. While six months may seem like forever to wait, there was continuing improvement during that time. Everyone is different and will have a different tale to tell. Best wishes.

  • Hi,

    I was on 20mg Lipitor for three months, this was to reduce total cholesterol (7.0), yes the total cholesterol came down to 2.8!

    Did not see any problems until I did heavy gardening one Saturday, the following morning I could not get out of bed!. The pain lasted for a week, did not take any medication, slowly I go better.

    Went to the doctors, dosage was reduced to 10mg. There and then I took the decision to stop statin, this is because of all the reading in Google. I showed my GP printout of all what I had read. This was four years ago.

    Life style change and going to the gym (I do 30 minutes on the tread mill and 10 minutes on the bike in the gym at least four days a week.) is keeping me in good shape.

    I am no longer looking at blood test numbers. Trying to enjoy the one life I have without any medication.

    My body is a good indicator of any health issues. Walking very long distance is a problem, pain in my legs and toes, this can last for two or three days. Getting in and out of a car can be a problem, this can be due to age.

    I am afraid, I cannot understand (why?) you were put on station when your cholesterol number was only 5.0? Is there any other reason?

  • Thanks for sharing your experience Bala. Like you I intend upping exercise routine and giving Statins a wide berth. I got the impression that whilst 5.0 was not very high that the benchmark / target had changed to 4.0 presumably to catch more in the Net and line somebody's pockets !

    Hope you continue your progress

  • Hi,

    You are very welcomed. Do you have all the cholesterol numbers?

    It is imperative that you look at all the cholesterol numbers and understand them. Some doctors say when they were in medical school the number for total cholesterol was 9, say thirty years ago. today it is 4, what has changed over the years to bring the total cholesterol number to 4?

    Do cholesterol go up with age?, BP go up with age?

    Enjoy life, heart attack, stroke and diabetic attack can happen to anyone at any age.

    News papers are writing every week.

  • Hi Florence

    Many thanks for your response that was very helpful. Yes as you say everyone is different I was naive enough to assume it would be a matter of weeks and not months. Obviously the repair process is going to be much longer than I thought. Pleased for you and the progress you have made.

    Thanks again


  • Hi Dovaston

    I came off Simvastatin 40g a year ago, it took a while for things to improve and during that year I also had slight relapses.

    Having now been statin free for a year I have my life back, so please be patient things will get better every day. The damage caused by statins takes a while to repair but you'll be back to your old self soon.

    I can recommended you take Co Q10 supplement, available from chemists or health stores, start with 100mg a day for a week then 200mg followed by 300mg. Statins prevent the production of this important enzyme which our cells and muscles need.

    I also take omega 3 fish oil and vitamin C everyday.

    Hope that helps and good luck

  • Hi Sonya thanks for your response it's reassuring to know the statin damage is unlikely to be permanent. I will review the CoQ10 supplement as an option and omega 3 thankyou very much

  • hi .have tried a lot of different statins over the years and all lead to muscle pain.

    stopped last lot about 6 weeks ago and only now are pains starting to go away.

    i am finished with them for good,check mayo clinic website (high cholesterol) some

    good tips on lowering your cholesterol without drugs.

    when i get alot of pain i take 2 parasetamol tabs and it helps.

    dont despair you will be pain free soon .

    good luck and good health

  • Thanks for the response and advice I will check outMayo clinic website. Hope you continue improving

  • I went off statins about a month ago and I already can feel the difference. I'm a painter by trade and the hand cramps were awful and occurred 3 to 4 times a day at work which caused me to take frequent breaks with hot water running over them to help ease the pain. Lately I've had one attack the last 4 days and it was mild. Thank The Lord. I also take ubuiquinol 100 mg 2x daily due to my age. Slow process getting off the meds but starting to feel much better. Be patient. It's all good!!

  • Hello,

    Very interesting. Thinking back, I used to get cramps in my fingers when cutting vegetables for cooking, I used run the hot water on my figures from the tap to get better.

    Never thought of it as statin!. I no longer have it.

    Some time in my sleep I get leg cramp when I move side to side!, this is also getting better. GP wanted to investigate the leg cramps, I was not intersected in it.

    Did not talk to my GP about the finger cramp.

    Can all the above be statin related even though I only took statin for three months?

  • I believe it is related to the meds. Since I quit taking them the hand and leg cramps are far and in between. Hasn't been but a couple of months and already a noticeable change for the better. Doc took me off lisinopril due to the severe side effects I encountered. Gasping for air and thinking I was coughing up my lungs. Ended up being a licinopril caugh. Real nasty. Two weeks and I was like a new person. Never went back to meds and went on ubiquinol like I mentioned earlier. The drugs created havoc on me and quite happy I went off them. Still early in the rebound of getting the stuff out of my system but doing extremely better. Good luck in your quest to rid yourself of statin drugs. There are many natural remidies to read on and try. Lots of good info out there. I wish u the best. Peace

  • Thanks for your response Skip poor you must have been a nightmare given your proffession. Hope you continue to get better

  • Quite sad when one depends on professionals to help make u better and it only hurts u. But........I will work my way back naturally and reap the benifits. No longer will I take statin drugs ever again. Threw all that stuff in the garbage disposal. Good luck with moving on.

  • Yes I couldn't agree more. Got some COQ10 now so see if that helps ! Good luck to you too

  • If getting coq10 your age plays a big factor in this. When we were young our bodies converted the coq10 with no problems. I think 40+ years we don't get the full effects of coq10 and the conversion to ubuiquinol. Look into ubuiquinol and read on it. It's the better one to take and u get the full benifits. Just a thought. Good luck

  • Oh didn't realise that thanks very much for the Tip :-)

You may also like...